Weight gain is a well-known unwanted effect of valproic acid (VPA) therapy. Studies on VPA-associated changes of homeostatic hormones remain limited and controversial. Allopregnanolone (AP) is a circulating neuroactive steroid involved in modulation of behavioral activities whose serum levels are increased in obese children. The aim of the present study was to determine whether VPA therapy affects leptin and AP circulating levels in prepubertal girls with epilepsy. One-hundred and one patients were divided into four groups: epileptic patients with VPA-associated obesity (n = 21); lean epileptic patients under VPA therapy (n = 35); healthy obese children (n = 23), and healthy lean children (n = 22). Patients with VPA-associated obesity had significantly enhanced blood concentrations of AP (p = 0.001) and leptin (p = 0.007) than lean subjects. There were no differences in leptin and AP plasma levels between patients with VPA-associated obesity and obese controls (p = 0.45 and p = 0.10, respectively), as there were no differences between lean patients under VPA therapy and lean healthy controls (p = 0.06). In patients under VPA therapy, both plasma leptin and AP levels were significantly correlated with BMI (r = 0.074, p = 0.02, and r = 0.084, p = 0.01, respectively). Plasma leptin concentrations were not correlated with AP levels (r = 0.023, p = 0.13). In conclusion, a correlation between obesity and neuroactive steroids was shown. It remains to be established whether the increased circulating level of AP is a secondary effect of anxiolytic-sedative processes occurring in subjects with obesity-related emotional and behavioral anomalies, or plays a central role in determining abnormal eating behaviors.
Scheda prodotto non validato
Scheda prodotto in fase di analisi da parte dello staff di validazione
|Titolo:||Circulating levels of allopregnanolone, a neuroactive steroid, and leptin during treatment with valproic acid in children with epilepsy.|
|Citazione:||Grosso, S., Luisi, S., Mostardini, R., Matera, M., Barlocco, E.g., Casarosa, E., et al. (2011). Circulating levels of allopregnanolone, a neuroactive steroid, and leptin during treatment with valproic acid in children with epilepsy. NEUROENDOCRINOLOGY, 93(3), 159-164.|
|Appare nelle tipologie:||1.1 Articolo in rivista|
File in questo prodotto: